Vol. 9, No. 10, 2015

Download this article
Download this article For screen
For printing
Recent Issues

Volume 10
Issue 9, 1845–2052
Issue 8, 1601–1843
Issue 7, 1373–1600
Issue 6, 1147–1371
Issue 5, 939–1146
Issue 4, 695–938
Issue 3, 451–694
Issue 2, 215–450
Issue 1, 1–214

Volume 9, 10 issues

Volume 8, 10 issues

Volume 7, 10 issues

Volume 6, 8 issues

Volume 5, 8 issues

Volume 4, 8 issues

Volume 3, 8 issues

Volume 2, 8 issues

Volume 1, 4 issues

The Journal
Cover
Editorial Board
Editors' Addresses
Editors' Interests
About the Journal
Scientific Advantages
Submission Guidelines
Submission Form
Subscriptions
Editorial Login
Contacts
Author Index
To Appear
 
ISSN: 1944-7833 (e-only)
ISSN: 1937-0652 (print)
Polynomial values modulo primes on average and sharpness of the larger sieve

Xuancheng Shao

Vol. 9 (2015), No. 10, 2325–2346
Abstract

This paper is motivated by the following question in sieve theory. Given a subset X [N] and α (0, 1 2). Suppose that |X(modp)| (α + o(1))p for every prime p. How large can X be? On the one hand, we have the bound |X|αNα from Gallagher’s larger sieve. On the other hand, we prove, assuming the truth of an inverse sieve conjecture, that the bound above can be improved (for example, to |X|αNO(α2014) for small α). The result follows from studying the average size of |X(modp)| as p varies, when X = f() [N] is the value set of a polynomial f(x) [x].

Keywords
Gallagher's larger sieve, inverse sieve conjecture, value sets of polynomials over finite fields
Mathematical Subject Classification 2010
Primary: 11N35
Secondary: 11R45, 11R09
Milestones
Received: 17 December 2014
Revised: 19 July 2015
Accepted: 17 August 2015
Published: 16 December 2015
Authors
Xuancheng Shao
Mathematical Institute
University of Oxford
Radcliffe Observatory Quarter
Woodstock Road
Oxford
OX2 6GG
United Kingdom